MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR
Model Number ACU0T0
Medical Device Problem Codes Failure to Unfold or Unwrap (1669); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/21/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A health care professional reported with a description of haptics seemed to be amalgamated with the intraocular lens (iol) and the lens itself was almost mangled.Additional information has been requested.
 
Additional Manufacturer Narrative
Only the lens was returned posterior surface up in a small blue slide top company container loose inside the product carton.Solution was dried on the lens.The optic anterior surface was scraped near one haptic/optic junction travelling toward the edge.A long scrape mark was observed near the optic center and a lighter scratch mark was observed between the optic center and the optic edge.A cracked area of damage was observed near the optic edge.The posterior of the optic has a long light scratch near the optic center.A deep gouge mark was observed near the optic edge.Two scrape marks were observed between the optic center and the optic edge.A cracked area of damage was observed near one haptic/optic junction.Both haptics have areas of thinner anterior surface areas which would not meet release criteria.Both haptics are fully intact to the optic.Neither haptic was stuck to the optic (amalgamated) upon return.A photo was provided which displayed the lens posterior surface up.The anterior surface of the haptics would not be visible in this photo.A linear line of optic damage was observed in the photo.Product history records were reviewed and documentation indicated the product met release criteria.Viscoelastic information was not provided.It is unknown if a qualified viscoelastic was used.The root cause cannot be determined for the reported complaint of "haptics seemed to be amalgamated with the lens and the lens itself was almost mangled".Neither haptic was adhered to the optic upon return.The position of the haptics during lens delivery inside the device cannot be determined because only the lens was returned.The optic was damaged.The evidence of scrape marks on the anterior and posterior surfaces of the optic may suggest that more than one attempt to deliver the lens occurred.A previous plunger override, plunger retraction, and a plunger underride may have occurred during this event based on the observed optic damage.Per the instructions for use (ifu): gently advance the plunger in one smooth, continuous motion to deliver the intraocular lens (iol).Maintain adequate pressure to ensure the nozzle tip remains in the incision.Do not advance the plunger too fast or lens damage may occur.It is recommended that delivery of the lens from the fill-to line through the nozzle should take at least 5 seconds.It is unknown if a qualified viscoelastic was used.The ifu instructs: during device preparation and implantation of the company iol with the company preloaded delivery system, a company qualified ophthalmic viscoelastic device (ovd) should be used.The use of an unqualified ovd may cause damage to the lens and potential complications during the device preparation and implantation steps.Plunger override or underride may occur: ¿ due to rapid advancement faster than the ifu recommend rate.¿ due to the use of a non-qualified viscoelastic.Material properties of non-qualified ovds may contribute to underfill, overfill, misfolding of the haptics, or other inconsistent folding outcomes.¿ if inadequate viscoelastic is placed in the device, this will cause inadequate coverage of the lens fold path which may cause the lens to advance incorrectly or become ¿stuck¿ in the device allowing the plunger to underride the lens.¿ if the device is overfilled with ovd, this can prevent the trailing haptic from being placed properly or move the lens out of position resulting in misfolding.¿ if the operating room temperature is too high (> 23°c / 73° f) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement.Any of the above listed causes alone, or in combination, may create the reported event of "lens itself was almost mangled".Based on observations of the returned sample and separate from the complaint, a manufacturing related cosmetic imperfection was observed.The anterior surface of both haptics displayed thinner anterior surface areas.This haptic characteristic occurred during the manufacturing milling operation.The decreased haptic anterior surface areas would not meet manufacturing release criteria.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM
Common Device Name
LENS, GUIDE, INTRAOCULAR
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19132545
Report Number1119421-2024-00744
Device Sequence Number6854039
Product Code KYB
UDI-Device Identifier00380652395212
UDI-Public00380652395212
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/13/2026
Device Model NumberACU0T0
Device Lot Number15663575
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/22/2024
Supplement Date Received by Manufacturer06/12/2024
Initial Report FDA Received Date04/18/2024
Supplement Report FDA Received Date07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/15/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown